Excedrin caffeine amount: Excedrin, Migraine, and Headache FAQs
HealthMatch – Excedrin Migraine
- What is Excedrin Migraine?
- What is Excedrin Migraine used to treat?
- How do you take Excedrin Migraine?
- Seeing results
- Long-term use of Excedrin Migraine
- Missed doses
- What to discuss with your doctor before taking Excedrin Migraine
- Stopping Excedrin Migraine
- Excedrin Migraine and pregnancy
- Interactions with other drugs
- Allergy information
- Clinical trial history⁵
- Tips and advice for taking Excedrin Migraine
Curious about clinical trials?
Access the latest treatments and medications. unavailable elsewhere – entirely free of charge. We make it easy to take part.
Check your eligibility
Excedrin Migraine is an over-the-counter drug prescribed to ease pain caused by migraine headaches.
Excedrin Migraine is a combination drug composed of three substances: acetaminophen (Panadol, Tylenol), aspirin, and caffeine.
Each Excedrin Migraine caplet contains the following ingredients¹:
Acetaminophen helps by easing pain. Aspirin works by reducing the chemicals responsible for pain and inflammation. Caffeine makes acetaminophen and aspirin more effective at relieving pain.
Caffeine also helps by narrowing your blood vessels and restricting blood flow. This helps ease the pain because blood vessels become enlarged during a migraine.
Doctors prescribe and recommend Excedrin Migraine to ease the pain experienced with a migraine.
Although it contains the same substances as Excedrin Extra Strength, Excedrin Migraine has different labeling and recommended dosages.
Excedrin Migraine should be taken in lower quantities than Excedrin Extra Strength to avoid medication overuse headaches.
Migraines Vs. Headaches: Differences, Similarities, And Treatments
Excedrin migraine is available as a caplet to be taken orally.
Take Excedrin Migraine when you first start experiencing pain symptoms.
The typical dosage for adults is two caplets within 24 hours. Take the medication with a full glass of water and don’t lie down for ten minutes.
Excedrin Migraine for children
Excedrin migraine is not recommended for children aged 12 years and below.
Excedrin Migraine contains aspirin and is linked to Reye’s syndrome².
Reye’s syndrome is a disorder that commonly affects children. Consult your doctor before giving Excedrin migraine to children over the age of 12 years.
Excedrin Migraine can relieve symptoms in 30 minutes³. Most people experience significant relief and alleviation of migraine symptoms in the first few hours.
You may be pain-free within a few hours of taking Excedrin Migraine. Pain relief usually lasts up to six hours.
Potential side effects of Excedrin Migraine
Common side effects of Excedrin Migraine include:
Severe side effects of Excedrin Migraine may include:
Severe allergic reactions
Bleeding in the stomach (may cause blood in the stool or vomiting of blood)
Fainting or loss of consciousness
Worsening stomach pain
Ringing in the ears
Loss of hearing
Symptoms of kidney problems
Symptoms of infections such as sore throat or fever
Easy bruising and bleeding
Headaches may worsen if you take Excedrin Migraine for more than ten days in a month⁴. Talk to your doctor first if you think you need to take Excedrin Migraine on a long-term basis.
If you take scheduled doses of Excedrin Migraine and miss one, take it as soon as you remember. If it is almost time for your next scheduled dose, skip the missed dose and take your next dose. Then continue with your regular schedule.
You might experience the following symptoms if you overdose on Excedrin Migraine:
If you think you or someone else has taken too much Excedrin Migraine, seek emergency medical help immediately. An overdose of acetaminophen or NSAIDs can cause serious liver and kidney damage, heart problems, and bleeding.
Before taking Excedrin Migraine, tell your doctor if:
You have other medical conditions, such as asthma, liver disease, kidney disease, hemophilia, stomach and intestinal bleeding, a stomach ulcer, or ulcerative colitis.
You take medications to treat another health condition.
You take other medications and supplements, prescription or non-prescription.
You are allergic to certain medications.
You are allergic to Excedrin Migraine ingredients or have had an allergic reaction to the drug before.
You are pregnant or plan to become pregnant.
You are breastfeeding.
You drink alcohol or you regularly consume large amounts.
You have surgery planned (including dental surgery).
Ensure you understand how to take Excedrin Migraine before starting your medication. If you have any questions about the drug, ask your doctor or pharmacist.
You might experience symptoms of a rebound headache if you suddenly stop taking this drug when you are overusing it. You may be overusing this medication if you take it more than ten days per month.
Besides pain, rebound headache symptoms include:
Anxiety Migraine: Could Anxiety Be The Cause Behind Your Frequent Migraines
You may notice your headache pain is dull but long-lasting, worse when you wake up, and returns when your medication wears off.
Talk to your doctor before stopping this medication. Your doctor can give you advice on how to stop taking Excedrin Migraine safely.
Never take Excedrin Migraine during the last three months of your pregnancy. At this stage, aspirin is considered a pregnancy category D drug if taken in full doses in the third trimester. Taking the drug at this stage could harm your baby and cause congenital disabilities. It can also cause problems for mothers planning a normal delivery.
Experiencing Migraines During Pregnancy: What You Should Know
If you are planning to become pregnant or in the early stages of pregnancy, you must consult your doctor before taking this medication.
If you are already breastfeeding, ask your doctor if it is safe to take this medicine while breastfeeding your baby. Acetaminophen may be safe to use while breastfeeding, but aspirin is not.
Aspirin can pass into breast milk, and it could cause rashes, bleeding, and other problems for your baby.
Some drugs interact with Excedrin Migraine, including:
Non-steroidal anti-inflammatory drugs (NSAIDs)
Taking NSAIDs with Excedrin Migraine may increase your risk of side effects.
NSAIDs that interact with Excedrin Migraine include:
Ibuprofen (Advil or Motrin)
Naproxen (Aleve or Naprosyn)
Taking blood thinners with Excedrin Migraine may increase your risk of bleeding.
Blood thinners that interact with Excedrin Migraine include:
Some live vaccines interact with Excedrin Migraine, including:
Taking anti-platelet drugs with Excedrin Migraine may cause bleeding.
Anti-platelet drugs that interact with Excedrin Migraine include:
Anti-seizure drugs can interact with Excedrin Migraine, including:
Gout medications like probenecid (Probalan) could interact with Excedrin Migraine.
Prednisone (Rayos or Prednisone Intensol)
Herbal remedies, such as garlic, ginger, and ginkgo
It is rare to experience a severe allergic reaction when taking Excedrin Migraine, but it is possible.
Symptoms of a severe allergic reaction include:
Swelling in the face, lips, tongue, or throat
Seek emergency medical help immediately if you develop any of these symptoms.
Research published in 1998 cited three double-blind, randomized, placebo-controlled trials that established the efficiency of combined acetaminophen, aspirin, and caffeine.
According to the three studies, people taking this drug combination experienced improved symptoms compared to those taking placebo.
Participants noted improved symptoms within half an hour after taking the drug combination. They were able to perform their usual daily activities an hour after taking it. The drug combination also reduced symptoms associated with migraines, such as nausea, photophobia (light sensitivity), and phonophobia (sound sensitivity).
The trials did not reveal any significant safety concerns. There were no serious adverse effects.
Here are some of the essential tips you need to follow when taking Excedrin Migraine:
Do not drink alcohol if you are taking Excedrin Migraine.
Take the medication with a full glass of water.
Do not lie down for ten minutes after taking this medication.
Take it with food or milk if you get an upset stomach.
Limit your caffeine intake, as Excedrin Migraine already contains 65mg of caffeine.
Be careful if taking other medications that contain the same substances as Excedrin Migraine (acetaminophen, aspirin, and caffeine).
Store Excedrin Migraine at room temperature.
Keep this medication out of reach of children.
Excedrin Migraine vs. Excedrin Extra Strength
Whether you’re dealing with occasional headaches or frequent migraines, finding the right medication can make all the difference in managing your pain. When a headache strikes, the last thing you want to do is spend time in the drug store contemplating which over-the-counter (OTC) concoction will do the trick.
Acetaminophen (e.g., Tylenol, Tylenol Extra Strength) and nonsteroidal anti-inflammatory drugs (NSAIDs) like ibuprofen (e.g., Advil, Motrin) are often the go-to medications for mild to moderate headaches.
When it comes to more severe migraines, however, many people turn to specialized OTC medications such as Excedrin Migraine and Excedrin Extra Strength. While both options are designed to alleviate pain, understanding their differences can help you choose the right one for your needs.
POPSUGAR consulted the experts to see how Excedrin Migraine and Excedrin Extra Strength compare.
What Is Excedrin Migraine?
Excedrin Migraine is an FDA-approved OTC medication used to relieve mild to moderate pain associated with migraine headaches. It contains three active ingredients: acetaminophen, aspirin, and caffeine. These ingredients work together to target the various symptoms of migraines, including pain, nausea, and sensitivity to light and sound.
Excedrin Migraine is available as a caplet meant to be taken orally. Each caplet contains 250 mg acetaminophen, 250 mg aspirin, and 65 mg caffeine.
What Is Excedrin Extra Strength?
Excedrin Extra Strength is another FDA-approved OTC medication designed to treat a variety of minor aches and pains caused by headaches, arthritis, toothaches, menstrual cramps, muscle aches, or the common cold. Its active ingredients include acetaminophen, aspirin, and caffeine, just like Excedrin Migraine.
Excedrin Extra Strength is also available as a caplet to be taken orally. Each caplet contains 250 mg acetaminophen, 250 mg aspirin, and 65 mg caffeine.
Excedrin Migraine vs. Extra Strength
So, what’s the difference between the two? According to Nicholas Tzikas, MD, a family medicine doctor and neurologist at Yale Medicine, Excedrin Migraine is marketed (and FDA approved) explicitly for migraines, while Excedrin Extra Strength is considered more of a general pain reliever.
One important aspect highlighted by Dr. Tzikas is the cautionary note on the Excedrin Migraine label regarding Medication Overuse Headaches (MOH), also known as “rebound headaches.”
MOH occurs when a person relies on headache medication too frequently, leading to a cycle of headaches. To reduce the risk of MOH, the Excedrin Migraine label advises against using the medication for migraines more than 10 days per month.
Dr. Tzikas also notes the risk of MOH with Excedrin Extra Strength. For example, “If a migraineur is treating their chronic back pain with Excedrin Extra Strength for more than 10 days per month over several months, they will likely develop MOH despite not using the medication for their headaches, as the brain does not tell the indication apart,” Dr. Tzikas told POPSUGAR. “I caution my patients that they should not regularly take an acute medication on more than two days per week/10 days per month.”
According to the labeling, the recommended dosage for Excedrin Migraine and Excedrin Extra Strength is as follows:
- Excedrin Migraine: Adults take two caplets with a glass of water. Do not take more than two caplets in 24 hours unless directed by a doctor. Consumers under 18 should not take Excedrin Migraine unless directed by a doctor.
- Excedrin Extra Strength: Adults and children 12 years and over take two caplets every six hours, not more than eight in 24 hours. Consumers under 12 years should not take Excedrin Extra Strength unless directed by a doctor.
Excedrin Side Effects
Like any medication, Excedrin Migraine and Excedrin Extra Strength may cause side effects.
Common side effects associated with Excedrin include:
- Gastrointestinal issues (e.g., upset stomach, heartburn)
- Rebound headaches when used too frequently
- Irritability, jitteriness, or difficulty sleeping
In rare cases, Excedrin may cause more serious side effects such as liver damage, allergic reactions, stomach bleeding, and Reye’s syndrome — a serious condition characterized by liver and brain swelling.
Remember, self-diagnosis and self-medication may not always be the best approach when it comes to managing your health. If you’re considering taking Excedrin Migraine or Excedrin Extra Strength, consider speaking with a healthcare professional first. They’ll be able to evaluate your symptoms and provide personalized advice on the most suitable treatment options based on your needs.
Image Source: Getty / Valentinrussanov / Suphakorn Khamnuan Photo Illustration by Michelle Alfonso
How long does caffeine affect the body and what are the side effects?
Caffeine is a substance that stimulates the nervous system. When caffeine is ingested, it increases heart rate and blood pressure, increases energy levels, and improves mood.
Caffeine acts quickly and many people notice effects within minutes, which persist until the substance is completely metabolized.
How long does it take to metabolize caffeine?
Caffeine has a half-life of about 5 hours. The peak action of caffeine in the blood is within approximately 15-45 minutes of consumption. Most people notice the strongest effects during this time, with many feeling jittery, needing to urinate, and sudden bursts of energy during this period. These symptoms usually go away when the caffeine starts to break down.
As the body becomes resistant to caffeine over time, people who consume it regularly may barely notice its effects. However, for those who are very sensitive to caffeine, the effects may last for several hours or until the next day.
How long does the effect last?
There is no set time limit. The duration of action of caffeine depends on the dose and personal factors, including age, body weight, and how sensitive a person is to caffeine.
Beverages contain caffeine:
– coffee and coffee drinks such as espresso, latte and cappuccino;
– black, green and white tea;
– most soft drinks;
– energy drinks.
Even decaffeinated coffee contains caffeine and people who are sensitive to it should avoid it.
Caffeine can also be found in food:
– chocolate and products containing it, such as cocoa;
– Guarana seeds;
– some protein and energy bars;
Pre-workout drinks and powders.
Caffeine is also a common ingredient in diet pills and over-the-counter headache medications, including Excedrine.
How much caffeine is in each product?
The amount of caffeine in products such as coffee and tea varies, but the American Academy of Sleep Medicine lists the following numbers:
– 226 grams of boiled coffee – 95 mg of caffeine;
– 28 grams of espresso – 64 mg of caffeine;
– 455 grams of energy drink – 158 mg;
– 340 grams of soda – 45 mg;
– 50 grams of milk chocolate – 9 mg of caffeine.
Caffeine and breastfeeding
People are generally warned not to consume caffeine during pregnancy as it can be dangerous for mother and baby.
Although these risks decrease after birth, caffeine may affect a breastfed baby.
Even small amounts of caffeine can pass through breast milk, so anyone who is breastfeeding should limit their caffeine intake before feeding. One study found that regular caffeine intake by wet nurses had little to no effect on sleep characteristics in children older than 3 months. However, large amounts of caffeine can make children fussy and irritable. It can also lead to problems with regular sleep and other negative consequences.
The doctor recommends that there should be a couple of hours between caffeine intake and breastfeeding.
How does caffeine affect sleep?
The general effects of caffeine may continue throughout the day. It can lead to a decrease in the quality of sleep and to its disruption, depending on the sensitivity of the person and the amount of consumption.
Most adults can safely consume 200-300 mg of caffeine per day, and just over this amount can lead to sleep problems.
If someone suspects that caffeine intake is causing sleepless nights, they should reduce their intake until they determine an amount that is acceptable for them. It may also help to practice relaxing techniques before bed, such as yoga or breathing exercises.
Caffeine may be a useful stimulant, but excessive consumption may mask underlying sleep disturbances.
People who need coffee or tea to wake up in the morning may unwittingly compensate for sleep problems.
Develop a regular sleep schedule by going to bed and waking up at about the same time each day. This can help the body regulate itself and reduce the need for morning “stimulants” like caffeine.
Side effects of caffeine
People will quickly recognize when they are consuming too much caffeine. Be aware of the following symptoms:
– pain in the stomach;
– fast or irregular heartbeat;
– accelerated breathing;
– feeling of anxiety;
– anxiety attacks.
People with kidney or liver disease may find that their health is impaired by the use of caffeine. In some cases, caffeine can increase feelings of fatigue.
Like other narcotic substances, a person can become addicted to caffeine and withdrawal symptoms can result if not consumed.
Caffeine withdrawal symptoms:
– general fatigue;
– muscle pains;
– nausea or indigestion;
– “out of focus” state;
– headaches or migraines;
These symptoms can be relieved if the person starts using caffeine again. If you plan to completely stop using it, the symptoms usually disappear within a few days.
When a person who regularly consumes large amounts of caffeine abruptly quits, they may experience more severe withdrawal symptoms. Instead, it is best to gradually reduce your caffeine intake until it is eliminated without symptoms.
Vigor that kills. How to Recognize a Life-threatening Caffeine Overdose
You can even dislike coffee and still hurt yourself.
Recently, a 16-year-old boy died in the USA from several consecutive heart attacks. The cause of his death was caffeinated soft drinks consumed on the same day.
Davis Allen Creep drank a latte in the morning, followed by a large glass of Mountain Dew, and then an energy drink. All this within two hours.
An hour after that, he developed an arrhythmia in class, and soon he died in the arms of an ambulance who arrived.
None of the drinks were dangerous in and of themselves. Their number has become dangerous. Unfortunately, teens and their parents are unaware of caffeine and the risks it carries when consumed in excess.
WHAT IS CAFFEINE?
ADVERTISING – CONTINUED BELOW
WHAT DOES CAFFEINE DO TO YOUR BRAIN?
Caffeine interferes with the brain’s ability to detect adenosine, the fatigue chemical. So, technically, you don’t get awake, you stay just as tired, but you just don’t “believe” it.
Because of this deception, the brain does not slow down nervous activity. Looking ahead, let’s say: it depletes the body.
WHAT DOES CAFFEINE DO TO YOUR BODY?
Indirectly, caffeine affects the entire body. The brain stimulates the nervous system and adrenaline is released in your body. The first effect of adrenaline is an increased heart rate and increased blood flow. High blood pressure too.
HOW MUCH CAFFEINE CAN A PERSON DO?
The daily dose for an adult should not exceed 400 mg of caffeine.
Adolescents should not exceed 100 mg, and children under the age of 10 should avoid it altogether.
WHAT ARE THE SYMPTOMS OF A CAFFEINE OVERDOSE?
#1: CONFUSION AND NERVOUSNESS
Feelings of anxiety, restlessness, agitation and even hand trembling.
Caffeine can be eliminated from the body up to 24 hours, so try not to take it after 1 pm.
#4: RAPID HEART
For most people, palpitations are not dangerous, but.